Drug Overdose

Written by Mary Ellen Ellis
Medically Reviewed by George Krucik, MD, MBA on June 5, 2013

Drug Overdose

A drug overdose happens when you take too much of a drug, whether it is an illegal substance, and over the counter medication, or a prescription drug. An overdose can lead to serious medical symptoms, including death. Drug overdoses may be intentional, but they can also be accidental. The severity of an overdose depends on the drug, the amount taken, and the individual.

If you suspect anyone of having overdosed, you need to seek immediate medical attention. The faster you act, the better the person’s chances of recovery. Emergency medical care administered to someone who has overdosed varies depending on the situation, but may save a life.

Symptoms of a Drug Overdose

The symptoms of a drug overdose may vary depending on the person, the drug, and the amount taken. However, there are some universal signs that you can look for. The first and most obvious sign of an overdose is actually witnessing someone take more of a drug than is recommended. Other common signs include the following:

  • nausea and vomiting
  • drowsiness
  • loss of consciousness
  • trouble breathing
  • difficulty walking
  • agitation
  • aggression or violence
  • enlarged pupils
  • tremors
  • convulsions
  • hallucinations or delusions

Who Is at Risk for an Overdose?

There are several factors that may make someone more at risk for a drug overdose. Someone who abuses a drug, either an illegal street drug or a prescription drug, is at greater risk for overdose. Someone who abuses drugs and has overdosed in the past is especially at risk. Another risk factor is using multiple drugs or mixing different drugs with each other or with alcohol.

Mental health problems can also be risk factors for a drug overdose. Anyone with depression, or who exhibits suicidal behaviors, thoughts, or actions, or who engages in high-risk activities, is at a greater risk for an intentional or an accidental overdose. Someone with these mental health issues who is not getting treatment is at higher risk.

Treatment for a Drug Overdose

Treatment for a drug overdose varies depending on each situation. Regardless of the type of drug, the amount taken, or the individual involved, you should always seek medical help if you suspect someone is overdosing. It is always better to be safe than sorry in these situations.

Medical professionals treating an overdose victim can best provide care if they know what the patient ingested and how much. However, this is not always possible. There are some general treatment strategies that can be used:

  • If the patient is not breathing or struggling to breathe, the first step may be to clear the airway. Intubation with a breathing tube may be needed.
  • Activated charcoal may be given to the patient. This acts in the digestive tract to absorb the drug.
  • Vomiting may be induced to remove the substance from the stomach.
  • The stomach may also be pumped to remove any remaining drug still in the stomach.
  • The patient may be given intravenous fluids, which further helps to eliminate the substance from the body.

If the medical care givers know what drug the patient took, an overdose antidote may be given. For certain narcotic drugs, like heroin, there is a medication called naloxone that can reverse the effects of overdose.

Prevention of a Drug Overdose

There are many ways in which drug overdoses can be prevented. If you have children in the house, make sure that all medications, both prescription and over the counter, are kept well out of reach. If you use prescription drugs, be sure to use them only as directed by your doctor. Do not combine any medications without first asking your doctor if it is safe to do so. Do not mix alcohol with prescription drugs without checking with your doctor first.

Someone who is struggling with depression or suicidal thoughts should be given psychiatric care. Always take seriously any threats of suicide or behaviors that seem suicidal.

For those who abuse drugs, quitting is the best way to prevent an overdose. Do not mix different drugs or mix drugs with alcohol. Understand that inhaling or injecting drugs causes them to get to the brain more quickly. This increases the risk of overdose. Never use drugs alone, as doing so increases the chances of dying from an overdose.

Outlook for a Drug Overdose

The outlook for someone who has overdosed on drugs depends on the situation. It is easy to die from an overdose, but getting emergency medical attention immediately reduces the odds of dying. Many people who overdose fully recover and have no ill health effects. Others may recover, but have organ damage as a result of the overdose. This can include damage to the kidneys or the liver.

Was this article helpful? Yes No

Thank you.

Your message has been sent.

We're sorry, an error occurred.

We are unable to collect your feedback at this time. However, your feedback is important to us. Please try again later.

Article Sources:

More on Healthline

Easy Ways to Conceal an Epinephrine Shot
Easy Ways to Conceal an Epinephrine Shot
Learn how to discreetly carry your epinephrine autoinjectors safely and discreetly. It’s easier than you think to keep your shots on hand when you’re on the go.
Timeline of an Anaphylactic Reaction
Timeline of an Anaphylactic Reaction
From first exposure to life-threatening complications, learn how quickly an allergy attack can escalate and why it can become life threatening.
Lifestyle Changes to Help Manage COPD
Lifestyle Changes to Help Manage COPD
Leading a healthy lifestyle can make a big difference in your COPD symptoms. Learn more about basic changes that will make it easier to manage your COPD.
The Best Multiple Sclerosis iPhone and Android Apps of the Year
The Best Multiple Sclerosis iPhone and Android Apps of the Year
These best multiple sclerosis apps provide helpful information and tools to keep track of your symptoms, including medication reminders.
Numbness, Muscle Pain and Other RA Symptoms
Numbness, Muscle Pain and Other RA Symptoms
The symptoms of RA are more than just joint pain and stiffness. Common symptoms include loss of feeling, muscle pain, and more. Learn more in this slideshow.
Advertisement
Advertisement
Advertisement